Alert archive / Oregon / High Wind Warnings in 2017
High Wind Warning 9, NWS Portland, OR
NWS Portland, OR issued this high wind warning at Oct 18, 2017, 3:27 AM PDT. It took effect at Oct 18, 2017, 12:00 PM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2017, 3:27 AM PDT (10:27 UTC)
- In effect from
- Oct 18, 2017, 12:00 PM PDT
- Expired
- Oct 18, 2017, 10:56 PM PDT
- In force
- 11 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
572 WWUS76 KPQR 181027 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 327 AM PDT Wed Oct 18 2017 ORZ003-WAZ020-182130- /O.UPG.KPQR.HW.A.0007.171018T1900Z-171019T0900Z/ /O.NEW.KPQR.HW.W.0009.171018T1900Z-171019T0600Z/ Coast Range of Northwest Oregon-Willapa Hills- Including the cities of Vernonia, Jewell, Sunset Summit, Lees Camp, Trask, Willapa, Frances, Elk Mountain, and Ryderwood 327 AM PDT Wed Oct 18 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 11 PM PDT THIS EVENING for elevations above 2000 feet... The National Weather Service in Portland has issued a High Wind Warning, which is in effect from noon today to 11 PM PDT this evening. * WINDS...South 25 to 35 mph with gusts 50 to 60 mph. * TIMING OF STRONGEST WINDS...5 PM to 10 PM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ORZ001-WAZ021-182130- /O.UPG.KPQR.HW.A.0007.171018T1900Z-171019T0600Z/ /O.NEW.KPQR.HW.W.0009.171018T1900Z-171019T0600Z/ North Oregon Coast-South Washington Coast- Including the cities of Astoria, Cannon Beach, Tillamook, Netarts, Pacific City, Raymond, Long Beach, Ocean Park, Naselle, Cathlamet, and Cape Disappointment 327 AM PDT Wed Oct 18 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 11 PM PDT THIS EVENING NEAR BEACHES AND HEADLANDS... The National Weather Service in Portland has issued a High Wind Warning Near Beaches and Headlands, which is in effect from noon today to 11 PM PDT this evening. * BEACHES AND HEADLANDS...South 30 to 40 mph with gusts 60 to 65 mph. * COASTAL COMMUNITIES...South 25 to 35 mph with gusts 50 to 55 mph. * TIMING OF STRONGEST WINDS...3 PM to 8 PM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. Travel will be made more difficult...especially for higher profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
4 follow-up statements
431 WWUS76 KPQR 182029 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 129 PM PDT Wed Oct 18 2017 ORZ003-WAZ020-190600- /O.CON.KPQR.HW.W.0009.000000T0000Z-171019T0600Z/ Coast Range of Northwest Oregon-Willapa Hills- Including the cities of Vernonia, Jewell, Sunset Summit, Lees Camp, Trask, Willapa, Frances, Elk Mountain, and Ryderwood 129 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WINDS...South 25 to 35 mph with gusts 50 to 60 mph. * TIMING OF STRONGEST WINDS...5 PM to 10 PM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ORZ001-WAZ021-190600- /O.CON.KPQR.HW.W.0009.000000T0000Z-171019T0600Z/ North Oregon Coast-South Washington Coast- Including the cities of Astoria, Cannon Beach, Tillamook, Netarts, Pacific City, Raymond, Long Beach, Ocean Park, Naselle, Cathlamet, and Cape Disappointment 129 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING NEAR BEACHES AND HEADLANDS... * BEACHES AND HEADLANDS...South 30 to 40 mph with gusts 60 to 65 mph. * COASTAL COMMUNITIES...South 25 to 35 mph with gusts 50 to 55 mph. * TIMING OF STRONGEST WINDS...3 PM to 9 PM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. Travel will be made more difficult...especially for higher profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
225 WWUS76 KPQR 190314 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 814 PM PDT Wed Oct 18 2017 ORZ003-191100- /O.EXT.KPQR.HW.W.0009.000000T0000Z-171019T1100Z/ Coast Range of Northwest Oregon- Including the cities of Vernonia, Jewell, Sunset Summit, Lees Camp, and Trask 814 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 AM PDT THURSDAY... * WINDS...South to southwest winds 25 to 35 mph with gusts 50 to 60 mph. * TIMING OF STRONGEST WINDS...8 PM to 2 AM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WAZ020-190600- /O.CON.KPQR.HW.W.0009.000000T0000Z-171019T0600Z/ Willapa Hills- Including the cities of Willapa, Frances, Elk Mountain, and Ryderwood 814 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WINDS...South to southwest winds 25 to 35 mph with gusts 50 to 60 mph. * TIMING OF STRONGEST WINDS...5 PM to 10 PM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ORZ001-WAZ021-190600- /O.CON.KPQR.HW.W.0009.000000T0000Z-171019T0600Z/ North Oregon Coast-South Washington Coast- Including the cities of Astoria, Cannon Beach, Tillamook, Netarts, Pacific City, Raymond, Long Beach, Ocean Park, Naselle, Cathlamet, and Cape Disappointment 814 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING NEAR BEACHES AND HEADLANDS... * BEACHES AND HEADLANDS...South 30 to 40 mph with gusts 60 to 65 mph. * COASTAL COMMUNITIES...South 25 to 35 mph with gusts 50 to 55 mph. * TIMING OF STRONGEST WINDS...3 PM to 9 PM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. Travel will be made more difficult...especially for higher profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ For additional weather information visit our web site at www.weather.gov/portland
240 WWUS76 KPQR 190408 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 908 PM PDT Wed Oct 18 2017 WAZ021-190515- /O.CAN.KPQR.HW.W.0009.000000T0000Z-171019T0600Z/ South Washington Coast- 908 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Portland has cancelled the High Wind Warning. A cold front has moved through the south Washington coast and winds were decreasing. However, it will still be breezy at times the remainder of tonight and on Thursday, but the damaging winds have ended. $$ WAZ020-190600- /O.CON.KPQR.HW.W.0009.000000T0000Z-171019T0600Z/ Willapa Hills- Including the cities of Willapa, Frances, and Ryderwood 908 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WINDS...South to southwest winds 25 to 35 mph with gusts 50 to 60 mph. * TIMING OF STRONGEST WINDS...through 10 PM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ORZ003-191100- /O.CON.KPQR.HW.W.0009.000000T0000Z-171019T1100Z/ Coast Range of Northwest Oregon- Including the cities of Vernonia, Jewell, Sunset Summit, Lees Camp, and Trask 908 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PDT THURSDAY... * WINDS...South to southwest winds 25 to 35 mph with gusts 50 to 60 mph. * TIMING OF STRONGEST WINDS...through about 2 AM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ORZ001-190600- /O.CON.KPQR.HW.W.0009.000000T0000Z-171019T0600Z/ North Oregon Coast- Including the cities of Astoria, Cannon Beach, Tillamook, Netarts, and Pacific City 908 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING NEAR BEACHES AND HEADLANDS... * BEACHES AND HEADLANDS...South 30 to 40 mph with gusts 60 to 65 mph. * COASTAL COMMUNITIES...South 25 to 35 mph with gusts 50 to 55 mph. * TIMING OF STRONGEST WINDS...through 11 PM. * IMPACTS...Damaging winds could result in downed limbs and power lines. Isolated power outages are possible. Travel will be made more difficult...especially for higher profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ For additional weather information visit our web site at www.weather.gov/portland
190 WWUS76 KPQR 190556 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 1056 PM PDT Wed Oct 18 2017 ORZ003-190700- /O.CAN.KPQR.HW.W.0009.000000T0000Z-171019T1100Z/ Coast Range of Northwest Oregon- 1056 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Portland has cancelled the High Wind Warning. South to southwest winds may still gust to 40 to 50 mph on exposed ridges tonight, but the threat for damaging winds has mostly ended. $$ ORZ001-WAZ020-190700- /O.CAN.KPQR.HW.W.0009.000000T0000Z-171019T0600Z/ North Oregon Coast-Willapa Hills- 1056 PM PDT Wed Oct 18 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Portland has cancelled the High Wind Warning. South to southwest winds may still gust to 40 to 50 mph on exposed ridges and along beaches and headlands tonight, but the threat for damaging winds has mostly ended. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Oct 17, 9:50 PM PDT, 5 hours 37 minutes earlier.
Area forecast discussion, Oct 17, 9:50 PM PDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Portland OR
950 PM PDT Tue Oct 17 2017
.SYNOPSIS...A series of progressively moister fronts bring a
prolonged period of wet weather through next weekend. Breezy
conditions are expected Wednesday and Thursday as well as periods of
heavy rain. Snow levels will lower to near the Cascade passes Friday
and Saturday. Another front may continue rain early next week, but
building high pressure aloft may keep this system to the north.
&&
.SHORT TERM...Tonight through Friday...Surface observations showed
some light rain still occurring in the Oregon Cascades this evening
associated with the decaying cold front that moved in earlier today.
As the front continues to weak with th upper support long gone,
expect the light rain to come to an end later tonight. With small
dew point depressions already this evening, and a surface high
moving across overnight, expect to see aras of fog expanding. The
limiting factor for fog is likely to be the amount and thickness
of clouds seen on satellite moving across the region.
The lingering baroclinic zone from overnight will lift slowly north
into WA Wed, with some moisture overunning the front mainly over the
coastal areas and across the far north part of the forecast area.
The best chances for any substantial rain will be across the
northern part of the forecast area, Wed, with lower pops to the
south.
The high amount of available moisture provides greater confidence
that the rain will be heavy at times. The highest rainfall totals
will be for the Willapa Hills, extreme SW Washington coast, and the
SW Washington Cascades where 0.75 to 1.25 inch of rain is possible
Wednesday morning through Wednesday afternoon. The north Oregon
Cascades and rest of SW Washington may see 0.20 to 0.40 inch of rain
with less than 0.015 between the Columbia River and Salem.
Besides the rain, this front will also increase winds along the coast
Wednesday morning through afternoon. Models are looking more
favorable that the beaches and headlands could have gusts close to 60
mph, so have issued a High Wind Watch for the beaches and headlands.
Although these wind speeds are not particularly strong for the coast,
they will be the strongest winds the coast has seen in quite a while.
Any weakened trees or limbs may easily fall if these wind gusts
materialize which could temporarily disrupt travel or power. Gusty
winds are expected inland as well with gusts up to 30 mph for the
Willamette Valley.
The trailing cold front will move across the area Wednesday night and
Thursday for widespread rain. Rainfall totals will be higher with
this front. An additional 1 to 3 inches of rain is possible for the
higher terrain of SW Washington and north Oregon Wednesday night
through Thursday evening. Other areas (including Lane County) can
expect 0.75 to 1.5 inch of rain. The cold front will also bring a
period of gusty winds to the region. The winds will not be as strong
as Wednesday but will become noticeable in most areas.
AN upper trough continues showers Thursday night and Friday. These
showers will be more unstable with the possibility for thunderstorms
near the coast. Snow levels will lower to near the Cascade passes
Thursday night and Friday morning. The higher Cascades could see 4 to
8 inches of new snow with these showers Thursday night through Friday
afternoon. Localized spots near the passes could see 1 to 3 inches of
snow. ~TJ
.LONG TERM...Friday night through Tuesday....Snow levels will start
to rise as Saturday approaches. A frontal system will start to pass
through the region on Saturday, which has the potential to bring
significant rain into the area. Expect gusty winds especially along
the coast and in the higher terrain of the Coast Range through
Saturday. A new frontal system might continue to bring rain and
showers into the area as we enter early next week.
Timing and location of the heaviest rainfall may continue to change
with future updates, the key message is that a rather wet weather
system may bring abundant rainfall to the area. Expect to see some
rises on area rivers, especially in the coastal basins, and if the
heavy rain sets up over urban areas, some localized urban flooding
issues could develop. Also, locations with significant burn scars
should be aware of possible land or mud slides. Bishop
&&
.AVIATION...TAFs have proven difficult over the last couple hours
as fog and low stratus has briefly formed across the Portland
Metro terminals only to lift or move off the fields then return a
short time later. Variable mid and high clouds are not helping
monitoring the situation on satellite either. WIll continue to
handle the next few hours with tempo LIFR Cigs/Vsbys and attempt
to qualify where the non LIFR conds will end up. South along the
valley and at the coast, conditions appear to be more consistent
and settling into what should remain the overnight pattern.
A warm front lifting northeastward across our northern sites
Wednesday morning should result in more persistent IFR and MVFR
conditions as light rain spreads across the area. Some areas like
KHIO and KONP may not lift above IFR, if at all, until southerly
winds increase the area.
KPDX AND APPROACHES...A mix of IFR and MVFR conditions will
likely impact the terminal and approaches through the night. A
warm front will likely spread light rain into the area Wednesday
morning. This may be enough mixing to lift cigs reaching 030-035
as early as 18/16z, but more likely after 18z. Additionally,
south winds increase around 18z with gusts pushing 25 kt at times
18/18z-19/00z. /JBonk
&&
.MARINE...No significant changes. Previous discussion follows. A
warm front will lift northeastward across the northern waters
Wednesday morning. This should spread Gale Force southerly wind
gusts of 35 to 40 kt into the northern waters Wednesday morning
before gradually filling in across the central Oregon waters late
Wednesday. A trailing cold front will then drop southeastward
and bring an end to the Gale Force winds late Wednesday across
the northern waters and towards daybreak on Thursday across the
central Oregon waters. In addition, coastal jet development will
likely produce locally stronger wind gusts of 45 kt within 10 nm
of the coast. Either way, the strong winds should allow seas to
climb into at least the mid teens across the waters late
Wednesday.
Winds will likely drop into low end Small Craft Advisory criteria
behind the front, which should allow seas to drop into the low
teens early Thursday. However, this decrease in the seas will
likely be short lived as a large westerly swell of 20 to 22 ft
appears increasingly likely to impact the waters beginning midday
Thursday. High Surf Advisories will likely be needed. An
additional storm system capable of producing at least Gale Force
wind gusts appears on track for either late Friday or Saturday
as well. /Neuman
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Wednesday afternoon through Wednesday
evening for North Oregon Coast.
High Wind Watch from Wednesday afternoon through late Wednesday
night for Coast Range of Northwest Oregon.
WA...High Wind Watch from Wednesday afternoon through Wednesday
evening for South Washington Coast.
High Wind Watch from Wednesday afternoon through late Wednesday
night for Willapa Hills.
PZ...Gale Warning from 5 AM to 11 PM PDT Wednesday for Coastal
waters from Cape Shoalwater WA to Cascade Head OR out 10
NM-Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM.
Gale Warning from 2 PM Wednesday to 9 AM PDT Thursday for
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM.
Small Craft Advisory for Rough Columbia River Bar from 1 AM to
6 AM PDT Wednesday.
Small Craft Advisory for Rough Columbia River Bar from 2 PM
Wednesday to 3 AM PDT Thursday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 2:30 PM PDT | High Surf Advisory | PQR | 48 hr |
Nearby
High Wind Warnings in Oregon, 2017High Wind Warnings in Washington, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.